Sequence mappability is an important task in genome resequencing. In the (k, m)-mappability problem, for a given sequence T of length n, the goal is to compute a table whose ith entry is the number of indices j≠ i such that the length-m substrings of T starting at positions i and j have at most k mismatches. Previous works on this problem focused on heuristics computing a rough approximation of the result or on the case of k= 1. We present several efficient algorithms for the general case of the problem. Our main result is an algorithm that, for k= O(1) , works in O(n) space and, with high probability, in O(n· min { mk, log kn}) time. Our algorithm requires a careful adaptation of the k-errata trees of Cole et al. [STOC 2004] to avoid multiple counting of pairs of substrings. Our technique can also be applied to solve the all-pairs Hamming distance problem introduced by Crochemore et al. [WABI 2017]. We further develop O(n2) -time algorithms to compute all (k, m)-mappability tables for a fixed m and all k∈ { 0 , … , m} or a fixed k and all m∈ { k, … , n}. Finally, we show that, for k, m= Θ (log n) , the (k, m)-mappability problem cannot be solved in strongly subquadratic time unless the Strong Exponential Time Hypothesis fails. This is an improved and extended version of a paper presented at SPIRE 2018.

, ,
Pan-genome Graph Algorithms and Data Integration , Algorithms for PAngenome Computational Analysis
Centrum Wiskunde & Informatica, Amsterdam (CWI), The Netherlands

Charalampopoulos, P., Iliopoulos, C., Kociumaka, T., Pissis, S., Radoszewski, J., & Straszyński, J. (2022). Efficient computation of sequence mappability. Algorithmica, 84, 1418–1440. doi:10.1007/s00453-022-00934-y